Management Of Tyrosine Kinase Inhibitor-Induced Hand-Foot Skin Reaction: Viewpoints from the Medical Oncologist, Dermatologist, and Oncology Nurse

Elizabeth Manchen, Caroline Robert, Camillo Porta

Research output: Contribution to journalArticlepeer-review

Abstract

One significant toxicity associated with the anticancer tyrosine kinase inhibitors (TKIs) is hand-foot skin reaction (HFSR). We provide an overview of HFSR, emphasizing experience-based prevention techniques and nursing management strategies from the viewpoints of a medical oncologist, a dermatologist, and an oncology nurse. Supporting data include (1) published preclinical and phase I-III clinical studies and (2) published abstracts of phase II-III clinical trials of sorafenib and sunitinib. HFSR has been reported in up to 60% of patients treated with sorafenib or sunitinib. TKI-induced HFSR may lead to dose reductions or treatment interruptions and reduced quality of life. Symptoms of TKI-associated HFSR can be managed by implementing supportive measures and aggressive dose modification. Patients educated about HFSR can work with their health-care teams to proactively detect and help manage this cutaneous toxicity, thus preventing or reducing the severity of TKI-associated HFSR. Successful prevention and management of TKI-associated HFSR can help to ensure that patients achieve optimal therapeutic outcomes. Implementation of such measures may increase the likelihood that therapy is continued for the appropriate interval at an appropriate dose for each patient. Optimal management of TKI-associated HFSR is predicated on establishing appropriate partnerships among medical oncologists, dermatologists, oncology nurses, and patients.

Original languageEnglish
Pages (from-to)13-23
Number of pages11
JournalJournal of Supportive Oncology
Volume9
Issue number1
DOIs
Publication statusPublished - Jan 2011

ASJC Scopus subject areas

  • Oncology
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Management Of Tyrosine Kinase Inhibitor-Induced Hand-Foot Skin Reaction: Viewpoints from the Medical Oncologist, Dermatologist, and Oncology Nurse'. Together they form a unique fingerprint.

Cite this